Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » New to prednisone...Help?


05-19-2010, 08:36 AM   #1
Arin B
 
Join Date: Nov 2009
Location: Birmingham, Alabama
New to prednisone...Help?

My doctors think they finally have enough info to put me on prednisone (10 mg per day)... I've been on it 2 days and already feel a big improvement. This morning though, I had some of my worst stomach cramps ever and was doubled over in pain.

I'm worried because my stomach seems to be aggravated again, even though I'm on prednisone now. Does this ever happen to anyone else? Does the pred ever make your GI symptoms worse?
05-19-2010, 09:12 AM   #2
MapleLeafGirl
Senior Member
 
MapleLeafGirl's Avatar
 
Join Date: Apr 2010
Location: Hamilton, Ontario
It never made my symptoms worse (though I did have some constipation on a few days). Your dose seems low though (maybe it is not enough??). You might want to call and ask.
__________________
Kelly

Diagnosed: August 2006
Current Meds: Imuran (125 mg), Budesonide (9 mg)
05-19-2010, 09:32 AM   #3
Arin B
 
Join Date: Nov 2009
Location: Birmingham, Alabama
My rheumy and GI are supposed to call me today with a plan... so maybe I can ask them about it. I hear that weight gain is a concern- does anyone have experience with that? Are there other side effects that go with regular use of prednisone?
05-19-2010, 09:34 AM   #4
Astra
Moderator
 
Astra's Avatar
 
Join Date: Jan 2010
Location: St Helens, Merseyside, United Kingdom

My Support Groups:
Hi Arin

yeah, I agree, 10mg is a bit low, maybe you need 40mg or 50mg per day to blitz the inflammation for at least a month, then taper down 5mg per week.
I felt really well on it and it healed me good style, and I didn't get constipated. Give them a ring, it's ok to up the dosage.
I was on it for 4 months, and whilst it made me eat everything in the house, I didn't gain too much, and it's coming off now anyway. Insomnia is the killer tho, take Pred very early in the morning, and try not to worry about the jitters and speedy feeling, it will settle down, worrying about it will make you more jittery and anxious, just go with the flow and enjoy the fab bouts of energy Pred gives, and being pain free.
xx
__________________


Joan

Dx Crohn's in TI 2005 symptoms for 15 years prior

BEEN ON -Azathioprine, 6MP, Prednisolone, Pentasa, Budesonide, Metronidazole, Humira, Methotrexate,

NOW ON -Amitriptyline 25mg
21/02/14 Right hemicolectomy surgery




http://www.facebook.com/#!/profile.p...4208290&ref=ts

No-one should make you feel inferior without your consent!


Last edited by Astra; 05-19-2010 at 09:38 AM.
05-19-2010, 10:24 AM   #5
Rob
Senior Member
 
Join Date: Feb 2010
Been on pred almost a year now from 50mg now at 30mg a day

yea u gain weight but on the plus side
it does do a great job of helping, plus once your in remission you can worry about loosin the extra kilos
what's the use of bein thin if ya sick????

One thing, if you are on pred for a long period it's advisable to take a vitamin d/calcium tablet daily, specially if you go on a higher dose

as for the cramps I'd def speak to your doc about that

also worrying about your cond/situation etc can add to your problems too, as it causes you to stress
and stress is a big factor in this disease, puts added um needed strain on your body

I found this out the hard way, so now I've tried taking on the "I really don't give a [email protected]*t" attitude and became a bit of a couch potato and jus relax ad much as possible and found a vast improvement

also if you can drink lots water an get plenty of rest/sleep
your body will need it to get over ya flare

good luck
__________________
Now on Vedolizumab MLN0002 - woohoo!! Hope this works
--------------------------------------------------------------
200mg immuran daily
1500mg mesalazine salofalk daily
Somac 40mg daily
NO MORE PRED YAHOO!!!
--------------------------------------------------------------
Tried remicade and didn't work
05-19-2010, 11:38 AM   #6
MapleLeafGirl
Senior Member
 
MapleLeafGirl's Avatar
 
Join Date: Apr 2010
Location: Hamilton, Ontario
I gained about 25 pounds total on prednisone, though I was 15 pounds under my "normal" weight when I started. So really, I only ended up 10 pounds over my "normal" weight. I finished March 16th and my body is slowly making its way back to my "normal" weight without any real effort on my part. Though my diarrhea is back full force, so that might have something to do with it. Everyone is different though so you may not gain weight. Other side effects I had were: moon face, insomnia, tons of energy (which I loved) and some minor facial hair. It did make me feel much, much better though!
05-19-2010, 02:35 PM   #7
ChefShazzy
Senior Member
 
ChefShazzy's Avatar
 
Join Date: Mar 2009
Location: Pointe Claire, Quebec
Hey Arin;

Yeah, I agree, 10mg is a pretty low dose. When I was ill, they had me on 60mg a day. Whoa, talk about hyper! Insomnia, crazy appetite, moodiness, moon face, hairiness... The drug we love to hate and hate to love, it really does work but the side effects suck. In my experience, prednisone does not make my GI symptoms worse. Your symptoms might be too much for such a low dose of prednisone, I would definitely recommend talking to your doc about it and seeing if it might be worth upping the dose (to 20 mg or more, probably).
__________________
-Sharon
_______________________________
Diagnosis: Crohn's Disease (May 2007)
Meds: Double-dose of Remicade, every 6 weeks
*I'm going to start saying I'm in REMISSION now! Three years since my last hospitalization!*
05-19-2010, 03:01 PM   #8
David in Seattle
Senior Member
 
David in Seattle's Avatar
 
Join Date: Feb 2010
Arin B said:
My doctors think they finally have enough info to put me on prednisone (10 mg per day)... I've been on it 2 days and already feel a big improvement. This morning though, I had some of my worst stomach cramps ever and was doubled over in pain.

I'm worried because my stomach seems to be aggravated again, even though I'm on prednisone now. Does this ever happen to anyone else? Does the pred ever make your GI symptoms worse?
Arin - As others have said, 10mg is pretty low. When you 1st begin taking the drug, it combines with your body's own production of corticosteroids, so your blood levels are above the 10mg you're taking in pill form. My understanding is the body produces the equivalent of about 5mg per day, under normal conditions, so, put simply, you have the equivalent of about 15 mg/day. This endogenous production (made by your body) soon shuts down however in the presence of the exogenous prednisone that you are taking, so you slip back to 10 mg. This could account for your initial response, then the return of your symptoms. I think it's a good idea to take as little of these drugs as is effective, but it sounds like you should call the doc about increasing your dose a bit.
05-19-2010, 07:24 PM   #9
Chrismac
Best of British
 
Chrismac's Avatar
 
Join Date: Apr 2010
Location: Newcastle Upon Tyne, United Kingdom
The highest I've ever been on was 40mg I think..

But I found that although I grew puffy and got the whole moonface thing (there are some photos I'd happily never look at again!! Dang it, facebook!) I didn't really gain weight.. I was on a varying dose between 20mg and 5mg for 7 years (yes, you heard that right!) and although the base of my spine is kinda thin the rest of me has suffered no huge effects. I've been off the pred for a year now (finally!).

Definitely take Calcium and vitamin D.. I was prescribed Calcichew fortified with Vitamin D.. works a charm.

Even when I was on the pred, normally if it was between 15mg and 5mg I'd get cramps..
05-19-2010, 09:30 PM   #10
Arin B
 
Join Date: Nov 2009
Location: Birmingham, Alabama
Thanks so much, y'all! Your feedback is really helpful. After 3 days on prednisone, I feel healthier and more energetic than I have in a year and a half. It's crazy! I'm going to go ahead and get the supplements... good idea.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » New to prednisone...Help?
Thread Tools


All times are GMT -5. The time now is 12:10 PM.
Copyright 2006-2017 Crohnsforum.com